Hi everyone, update on my last post when you lovely people gave me some constructive answers . As promised I'm reporting back after visit to Haematologist yesterday. My previous Dr. Has left and I had expected to see a lady Dr. who I was told is Scottish and very nice. It turned out to be a man who is Scottish but I felt very unapproachable and although I was born and brought up in Glasgow, I couldn't understand some of what he said as he spoke so quickly. I now live in North Yorkshire. So, when I asked him my various questions he didn't really give me any answers regarding headaches, painful places when touching legs etc. Very non-committal. Anyway, I'm going back on Hydroxycarbonara, 500 gm once a day and check appointment in 3 months. My platelets have been steadily rising and were 780 yesterday. They were only 530 in December. When I got home it occurred to me that as I hadn't taken Hydroxy for 6 months I should have been prescribed Allopurinol for first week. On making enquiries I am right so getting prescription. Not too chuffed, but will carry on and hope these platelets come down to normal eventually. Will try and see the other Haemo next time as this one didn't smile once, didn't introduce himself and totally ignored my husband. Sorry this post is a bit long!! Regards, Fran
Going back on Hydroxy: Hi everyone, update on my... - MPN Voice
Sounds a lovely, friendly and approachable Gentleman, Not! First impressions and all that? Didn't do a very good job, did he? Besides the rudeness and not forthcoming with answers to your questions, not prescribing the Allopurinol for the first week and more importantantly in my view,your next appointment in 3months?? Questionable? First time being back on hydrea in 6months,i would have expected you to be closely monitered in initial first few weeks considering your platelet count and medical history. I think you are right in asking to see the other haemo or failing that,if their is no other alternative,then i would speak with your cns and tell her exactly how he made you feel upon meeting him and your apprehension on seeing him again,you could be surprised if she/he as a word with him and he realises exactly how you feel. Keep your chin up and don't be afraid to speak up if you feel somethings not right. Sending my very best wishes and hugs fran. Tina,🤗
Thank you for your thoughts, Tina. I'm seeing my GP on Monday about my other health probs and I'm going to ask for his opinion as to the long gap of 3 months between blood checks. When I first started last year my Haemo appointments were fortnightly . I have never been told that I have a designated nurse as contact. Fortunately I do have a good family friend who is a Nursing Sister with the Haem Dept at my hospital so I've been contacting her but it's not her particular job. I'll ask her next time I'm in touch . Hope you are battling on alright with not too many problems! I did manage to ask him what ET neoplasm I have and it is JAK2+ which seems to be what the majority of folk have. Keep on...keeping on! Fran x
I am sorry that your heamo was so bad. I live in Scotland and was diagnosed in Sep since then I have been to see my Heamo evry 2 weeks and when I changed meds every week. 3 months is far too long to be left in my opinion.
I started on Hydroxicarbomide but the side effects were too bad and my white cells almost disappeared. So now on Anagralide no side effects and platelets now normal and finally on 4 weekly appointments.
I would try and see someone else and if u don't feel great or have any questions I would call the department. I have found all the Heamo s have different plans I am just lucky I have found a great one.
Thanks for your reply. I'm going to query the 3 months check up time as it does seem a while with no blood checks! You are so lucky with your Haemo! Should have stayed in Scotland! My hospital here is one of the biggest in the country so they say, but doesn't mean hey have Specialists in MPN's. Glad you've found Anagralide is fine for you. I'll see how I get on with the Hydroxy . It seemed K after first week or so when I first started but was only on it about 6 weeks. Regards,Fran
Also, I apologize for not responding sooner to you. I just saw your post to me today. I have had my meds readjusted several times over the years due to side effects and changes in my bloodwork. You need to find a doctor who will listen to all your concerns and questions. I'm sorry you had such a bad experience. Good luck in your search.
What you describe is unacceptable behavior from any treatment provider. Sounds like in addition to a terrible bedside manner, he is not very knowledgeable about MPNs. I found that since MPNs are rather rare disorders, even many hematologists are not well versed on their treatment. You should definitely insist on seeing a different hematologist, this time an MPN expert/specialist. Here is a resource with some recommended docs for MPNs mpnforum.com/list-hem/ . Hope you find one in your area. FYI - you did not mention how frequently you are doing labs. With HU it should be approximately every two weeks to monitor your response. Since HU is a toxic substance, you also have to carefully monitor for the various side effects (indicators of toxicity. HU is therapeutically weak so for it to be effective, the doc typically has to keep you on the edge of toxicity for it to reach max benefit. All the best on this journey.
Thank you for your informative reply and for the list of MPN Specialists. As usual this N.E corner of England does not appear on the list. My "nearest" Specialist would be Carlisle over in the West, a 3 hour car journey at least. I'm on the east coast. I note the reason for close monitoring when put on Hydroxy and will make sure I get this done. Thank you , regards. Fran
Your relationship with the hematologist is vital. Many MPN patients are well controlled for years and then something goes wrong. A hematologist who is bored or treats you like a hypochondriac will shut down the relationship. We have issues, issues from aging, issues from our disease and issues from the medications we take and it is impossible for a patient to sort it all out.